🩺

Bishop Score Calculation

Calculate Bishop score from cervical examination findings and see cervical maturity interpretation

Labor and Induction

Dilation, effacement and station 0-3; consistency and position receive 0-2 points. The total score is between 0 and 13.

⚠️ This page is intended for healthcare professionals. Bishop score is a subjective evaluation based on cervical examination findings and may vary from person to person. Using the score alone is not sufficient to make an induction decision; The gestational age, parity, induction indication, fetal status and patient preference are evaluated together.

πŸ“Š Bishop score scoring table

The system was described by Edward Bishop in 1964 and is based on five components. The table below is the full scoring used in the calculator:

Bishop score components and scores (0-13 total)
Component0 points1 point2 points3 points
Dilatation (cm)Closed1-23-4β‰₯5
Effacement (%)0-3040-5060-70β‰₯80
Stationβˆ’3βˆ’2βˆ’1, 0+1, +2
ConsistencyFirmMediumSoftβ€”
PositionPosteriorMediumAnteriorβ€”

The table is consistent with the component/score structure in the StatPearls Bishop Score section and with the identically published scoring table in two open-access clinical studies (Cureus 2024, PMID 38500903; BMC Pregnancy Childbirth 2022, PMID 35240999).

βš–οΈ Thresholds β€” sources do not provide the same number

There is a real difference between sources as to what value of the Bishop score counts as a "mature cervix", and both sources clearly state that this is tentative:

Cervical maturity threshold β€” by sources
SourceMature (favorable)Immature (unfavorable)Buffer zone
UpToDate (June 2025)β‰₯6≀34-5 (gray area)
StatPearls (July 2024)>8 (conventional system)Exact criteria not definedβ€”
StatPearls β€” modified Bishop (12 highest)β‰₯5Exact criteria not definedβ€”

UpToDate also states its recommendation for cervical ripening agent use as follows: Recommends using cervical ripening agent in patients with Bishop score ≀3 (Grade 1B); In patients with a score of 4, 5 or 6, it evaluates both the Bishop score and factors that do not belong to the cervix (for example, the patient's preference); It indicates that cervical ripening is not necessary in those with a score >6. Some clinicians accept a score <6 as an immature cervix and a need for ripening; others use a lower threshold such as ≀3 or ≀4.

πŸ”¬ Relationship between score and induction result

  • A high score favors vaginal birth. High Bishop scores have been associated with an increased likelihood of vaginal birth, and low scores have been associated with an increased likelihood of cesarean section (UpToDate).
  • Effect on the latent phase: A mature cervix (e.g. Bishop β‰₯6) at the beginning of labor shortens the latent phase. On the other hand, approximately half of the pregnant women who enter the latent phase with an immature cervix (Bishop <6) have a prolonged latent phase according to the Friedman definition.
  • The impact of cervical ripening can be measured: Balloon catheter use was associated with an average change in Bishop score of 3.3 to 5.3 points.
  • Versus alternatives: Despite its limitations, the Bishop score appears to be as good or better at predicting induction success than transvaginal cervical length measurement or fetal fibronectin level (UpToDate).
  • Immature cervix does not mean "better to wait." UpToDate states that expectant approach also increases the risk of cesarean section in pregnant women with immature cervix, and in the ARRIVE study, the cesarean rate was found to be lower in the induction arm regardless of cervical status.

πŸ“Œ Limitations of the system

The Bishop score was developed for individuals who are multiparous, β‰₯36 weeks' gestation, and have a normal obstetric history; Today, it is used in all patients undergoing induction (UpToDate). Since the evaluation is based on digital examination, it is affected by the examiner. Therefore, the score should be used as part of the clinical picture and not as a stand-alone decision rule.

πŸ“š Sources of Information on This Page

  • Bishop EH β€” Pelvic scoring for elective induction. Obstet Gynecol 1964;24:266-268. Original publication of the scoring system. PMID 14199536: pubmed.ncbi.nlm.nih.gov
  • UpToDate β€” Induction of labor: Techniques for preinduction cervical ripening (topic version 138.0, last updated June 11, 2025; literature review August 2026): thresholds, cervical ripening recommendation (Grade 1B), effect of balloon catheter on score: uptodate.com
  • UpToDate β€” Labor: Diagnosis and management of the latent phase (topic version 47.0, last updated 22 August 2025): effect of mature and immature cervix on latent phase duration: uptodate.com
  • Wormer KC, Bauer A, Williford AE β€” Bishop Score. StatPearls (last updated July 17, 2024): component/score structure, total range 0-13, modified Bishop score (highest 12) and >8 / β‰₯5 thresholds: ncbi.nlm.nih.gov
  • Independent verification of the scoring sheet β€” The same component-scoring sheet is published verbatim in Cureus 2024 (PMID 38500903, doi.org ) and BMC Pregnancy Childbirth 2022 (PMID 35240999, doi.org ). (doi.org) (doi.org)

Last updated: . The Bishop score is a subjective examination assessment and is not the sole basis for induction decisions.